Thank heavens for sinus headaches.
I never thought I’d have a reason to say that, but a nagging pain in my head combined with a friend’s fatigue may have saved Frankie’s life.
Frankie’s insulin problems: Some background
I’ve written about this many times before, so I’ll just recap.
Frankie’s diabetes had been well regulated on a canine-oriented insulin called Vetsulin. Then Vetsulin was taken off the U.S. market and I started mail-ordering the equivalent drug directly from a Canadian pharmacy — until there was a run on the pharmacy’s supplies. With the help of the ever-generous Karen Friesecke of Doggie Stylish, I was able to nab the saved-for-Canadian-dogs supplies, though getting the fragile drug through the mail via UPS was nerve wracking, not to mention expensive.
Fast forward to this past June. Frankie and I came back from my trip to San Diego and he had two hypoglycemic — low blood sugar — attacks out of the blue, one in the middle of the night, and one after breakfast. This hadn’t happened in years and it’s very scary. It’s not good for high blood sugar to be left untreated, but it takes weeks or months without insulin to lead to serious health effects; skipping an injection or two is no big deal. In contrast, a dip in blood sugar as a result of getting too much insulin can lead to convulsions, coma and even death within a matter of hours.
Although I suspected the problem with the insulin might be a result of my traveling with it and having it degrade, I nevertheless thought it might be time to switch to a more easily obtainable human variety, Humulin, to which lots of diabetic dogs successfully transitioned after Vetsulin was taken off the market.
A month of anxiety
The vet had suggested I start out with a very small amount — 1 ml as opposed to the 3.5 ml that I’d been giving Frankie of the Caninsulin — and go up from there gradually. By testing Frankie’s urine — a far less accurate measure than blood testing but one that’s worked for me in the past — I raised his insulin in tiny increments over the first few weeks whenever the sugar content tested high. He had his first hypoglycemic attack when I reached 2.5 ml. Luckily I was home and caught it right away; a tablespoon of high sugar Karo syrup and a small meal was an instant cure. Another hypoglycemic incident followed about a week later at a lower level of insulin, at which point I began obsessing about leaving Frankie with a caretaker when I went away for a weekend.
I prepared needles with an even smaller amount of insulin in advance. All was okay, and I began to relax.
Until last Thursday night. Another food writer friend and I had gotten semi-last minute invitations to a tequila dinner at a nice resort.
Good tequila, good food, and good friends are some of my favorite things in the world.
Aside from Frankie.
The near catastrophe
I was looking forward to the event, but Thursday was hectic, with a midday meeting and a sinus headache I couldn’t relax long enough to get rid of. I still wanted to go, though — if tequila wouldn’t cure a headache what would? — but then my friend canceled and the host said maybe we should all convene another time.
I thought of saying I was feeling well enough to come on my own but then thought… nah. It would be a late night and I probably should take it easy because I had a lot to do the next day.
I never thought about a problem with Frankie. His blood sugar had tested high before dinner, so I went up from 1 3/4 ml to just slightly under 2 ml of insulin.
I lay down to watch TV after dinner — something I don’t usually do, i.e., the laying down part — so I didn’t really look at Frankie when he came wandering out of “his” room, though I saw him emerge. He went back in so I figured he was just checking to see if I was there, as he sometimes does. It’s very sweet.
About half an hour later, at 7:15, he came out again and I thought he might need to go out, so I got up — and saw he was staggering and shaking.
I gave him Karo syrup but, for the first time, he was almost too out of it to take it in. And he didn’t try to gobble up the food as he has always done. It took much longer than ever before until he — literally — bounced back and went bounding out of the room.
All I could think about was “What if I had gone to that dinner?” I wouldn’t have been home for another 3 hours, minimum.
I can’t bear to contemplate that, though of course I keep going there, over and over.
The new course of action
I called the vet the next morning.
I had been planning just to make an appointment for a glucose curve which would determine what time of day the sugar levels dropped and for how long — maybe the insulin lasted longer than 12 hours in Frankie, I thought — but when I explained what had been happening, my vet asked, “So can you still get that insulin from Canada?” She said one in ten dogs have trouble making the shift and Frankie seemed to be that one.
I wasn’t happy, needless to say, but I was relieved that I had “permission” not to keep trying something that so clearly wasn’t working. I have half a bottle left of Canadian insulin and I’ve ordered five more, enlisting Karen’s help to get it to me.
I wish that wasn’t the case and that Frankie had been able to make the switch. And I worry that the Canadian supplies will dry up entirely. But I’ll deal with that if I have to.
As anyone who takes care of pets or infants knows, it’s frightening to have the life of a loved one who can’t communicate with you in your hands. It’s doubly scary when the medicine you think you’re administering carefully has the power to do so much harm.
Surely insulin can’t be the only drug that behaves this way, though. I’m interested: Does anyone else deal with this kind of delicate balance in taking care of a pet?